The Mississippi Bureau of Narcotics issued an important warning to the public Friday about vape oils taken from several vape shops in the Jackson area earlier this month: Fentanyl was found in at least one vial.
The vial was seized from a Brandon convenience store Aug. 8 when law enforcement officers executed warrants and consent searches at about a half-dozen metro Jackson vape shops and convenience stores.
“Spice is illegal and unregulated, so a user can never be sure of what he is using,” MBN Director John Dowdy said. “Now that fentanyl has been found in the Spice vials seized last week, people need to understand that the vape high could very likely lead to death.”
Dowdy said fentanyl, a highly regulated narcotic used as part of anesthesia to help prevent pain after surgery or other medical procedures, is the most potent opioid available for medical treatment. It is 50 to 100 times more powerful than morphine and 30 to 50 times more powerful than heroin.
The illicit fentanyl now being found on the streets is equally as powerful, dangerous and potentially deadly.
Dowdy asked that parents be aware of what their teenagers are doing because if the fentanyl has been found in one vial, it’s likely to be in others as well.
Dowdy said the investigation into the synthetic cannabinoids led to the seizure of $350,000 in bank deposits, searches of nine businesses and the arrest of seven individuals in the last week.
Authorities said over 24,000 dosage units of Spice, four guns, multiple computers and $2,000 in cash also were seized by law enforcement.
State Crime Lab Director Sam Howell said last week there are two different Spice compounds that have been identified in the recent investigation. Both fall under the category of scheduled Spice compounds, he said, and both have possible dangerous side effects.
“The synthetic cannabinoids — the effects that they have on people, children, adults —they’re across the spectrum. They’re very similar sometimes to the highs you get with marijuana,” he said. “A lot of the highs are much more intense, requiring medical intervention, severe spikes in blood pressure, hallucinations and high temperatures.”
Therese Apel/Clarion Ledger